Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 22, NWS Glasgow, MT

July 22, 202112 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 22, 2021, 2:16 PM MDT for 12 counties in Montana. It took effect at Jul 23, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2021, 2:16 PM MDT (20:16 UTC)
In effect from
Jul 23, 2021, 12:00 PM MDT
Expired
Jul 23, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS85 KGGW 222016
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
216 PM MDT Thu Jul 22 2021

MTZ120-122-134>137-231200-
/O.UPG.KGGW.FW.A.0016.210723T1800Z-210724T0300Z/
/O.NEW.KGGW.FW.W.0022.210723T1800Z-210724T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
216 PM MDT Thu Jul 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW
HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 120, 122, 134, 
135, 136, AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low humidity and strong winds, which is in effect 
from noon to 9 PM MDT Friday. The Fire Weather Watch is no longer 
in effect.

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...Noon through 9pm on Friday.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* TEMPERATURES...In the mid 80s to mid 90s.

* IMPACTS...The heat wave has made all vegetation dry and prone 
  to easily burn. Any fire start will quickly spread toward the 
  southeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
3 follow-up statements
496 
WWUS85 KGGW 230824
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
224 AM MDT Fri Jul 23 2021

MTZ120-122-134>137-232200-
/O.CON.KGGW.FW.W.0022.210723T1800Z-210724T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
224 AM MDT Fri Jul 23 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER
ZONES 120, 122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...Noon through 9pm on Friday.

* WINDS...Northwest 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the mid 80s north to mid 90s south.

* IMPACTS...The recent hot and dry weather has made all 
  vegetation dry and prone to easily burn. Any fire start will 
  quickly spread toward the southeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
759 
WWUS85 KGGW 232044
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
244 PM MDT Fri Jul 23 2021

...ELEVATED FIRE WEATHER CONDITIONS TODAY...


MTZ120-122-134>137-240300-
/O.CON.KGGW.FW.W.0022.000000T0000Z-210724T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
244 PM MDT Fri Jul 23 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 120, 122,
134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...Through 9pm this evening.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...Near 90 degrees.

* IMPACTS...Any fire start will quickly spread toward the 
  southeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
946 
WWUS85 KGGW 240305
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
905 PM MDT Fri Jul 23 2021


MTZ120-122-134>137-240415-
/O.EXP.KGGW.FW.W.0022.000000T0000Z-210724T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
905 PM MDT Fri Jul 23 2021

...RED FLAG WARNING HAS EXPIRED FOR LOW HUNIDITY AND GUSTY WINDS 
FOR FIRE WEATHER ZONES 120, 122, 134, 135, 136, AND 137...

Due to decreased winds and relative humidity increasing across 
the area, the Red Flag Warning has expired.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 22, 3:15 AM MDT, 11 hours 1 minute earlier.

Area forecast discussion, Jul 22, 3:15 AM MDT, 11 hours 1 minute before
Area Forecast Discussion
National Weather Service Glasgow MT
315 AM MDT Thu Jul 22 2021

.DISCUSSION...

...Isolated severe threat today and high fire danger on Friday for
NE Montana...

There are several short term forecast challenges up for
consideration. First, radar and observations show isolated
thunderstorms across portions of NE Montana early this morning,
some putting down wetting rains. Expect coverage to grow into the
afternoon and tonight as a shortwave and surface cold front
approaches when a couple storms may be severe. Main concerns
continue to surround downdraft wind gusts as well as wildfire risk
from these winds and peripheral lightning in the presence of dry
fuels.

Additionally, with temperatures will into the 90s if not low 100s
for much of NE Montana, Excessive Heat Warning will remain in
effect. Look for a break from the excessive heat on Friday
although temperatures will still be above normal. Main concern
here is breezy westerly flow in the presence of very dry fuels and
relative humidity dropping to around 10 percent for western and
central portions of the CWA. Further east, humidity will still
likely be below 20 percent. Thus, confidence is growing on a high
fire danger day here and the Fire Weather Watch remains in effect.
Secondarily, winds may be strong enough for a few hours to come
close to Lake Wind Advisory criteria in the afternoon or evening.

Longer term ensembles point to the upper ridge pattern becoming
established once more over the western U.S. for the upcoming
weekend and early next week, which would bring about a return to
excessive heat concerns.

&&

.AVIATION...
VFR conditions will prevail though haze may temporarily lead to a
reduction in visibility. In addition, scattered thunderstorms
today and tonight may result in MVFR to IFR ceilings and
visibilities at times as well as gusty and shifting winds. A few
storms may also be severe this afternoon and evening.

&&

.FIRE WEATHER...
Look for relative humidity as low as 9 percent on Friday afternoon
with west to northwest winds at 10 to 20 kts with occasional
higher gusts in the presence of dry fuels. These conditions will
lead to high fire danger and a Fire Weather Watch remains in
effect for Fire Weather Zones 120, 122, and 134-137 from Noon
until 9 PM.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT this evening for Central
and Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

Fire Weather Watch from Friday afternoon through Friday evening
for MTZ120-122-134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 22, 12:16 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Glasgow MT
1216 PM MDT Thu Jul 22 2021

MTZ023-025-026-221915-
Dawson MT-Prairie MT-McCone MT-
1216 PM MDT Thu Jul 22 2021

...SPECIAL WEATHER STATEMENT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Terry, moving northeast at 40 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Lindsay and West Glendive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4693 10564 4701 10570 4747 10512 4714 10468
      4692 10536
TIME...MOT...LOC 1815Z 241DEG 34KT 4700 10563

NWS Glasgow
Special weather statement, Jul 22, 1:13 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Glasgow MT
113 PM MDT Thu Jul 22 2021

MTZ025>027-222015-
Dawson MT-Prairie MT-Wibaux MT-
113 PM MDT Thu Jul 22 2021

...SPECIAL WEATHER STATEMENT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fallon, or 12 miles east of Terry, moving northeast at 40 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Fallon, Hoyt, Hodges, Mildred and Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10525 4683 10519 4720 10429 4681 10423
      4668 10444 4669 10461 4666 10461 4666 10473
      4661 10474 4661 10486 4657 10486 4657 10498
      4654 10499 4654 10524
TIME...MOT...LOC 1913Z 241DEG 33KT 4678 10505

NWS Glasgow
Local storm report, Jul 22, 1:57 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
157 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     15 E MILDRED            46.69N 104.65W
07/22/2021  E55 MPH          PRAIRIE            MT   TRAINED SPOTTER

            WIND GUST ESTIMATED. HEAVY RAIN FALL CAUSING
            LOW VISIBILITY, ABOUT 60 FEET. NO HAIL.

&&

RUX
Local storm report, Jul 22, 2:00 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
200 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     5 ESE HOYT              46.91N 104.75W
07/22/2021  M51 MPH          DAWSON             MT   MESONET

            MESONET STATION MTM28 5.2 E HOYT (MT-MESO).

&&

RUX

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:08 PM MDTSpecial Weather StatementGGWPetroleum37 min
Jul 21, 8:51 PM MDTSpecial Weather StatementGGWPhillips54 min
Jul 22, 12:16 PM MDTSpecial Weather StatementGGWDawson59 min
Jul 22, 1:13 PM MDTSpecial Weather StatementGGWWibaux62 min
Jul 22, 2:17 PM MDTSpecial Weather StatementGGWWibaux28 min
Jul 22, 2:48 PM MDTSpecial Weather StatementGGWWibaux57 min
Jul 22, 4:08 PM MDTSpecial Weather StatementGGWPetroleum52 min
Jul 22, 4:58 PM MDTSpecial Weather StatementGGWGarfield, Petroleum47 min
Jul 22, 5:17 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley28 min
Jul 22, 5:41 PM MDTSpecial Weather StatementGGWValley64 min
Jul 22, 5:51 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley54 min

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.